Alert archive / Michigan / Gale Watches in 2021

Gale Watch 14, NWS Gaylord, MI

October 24, 2021

NWS Gaylord, MI issued this gale watch at Oct 24, 2021, 3:56 AM EDT. It took effect at Oct 25, 2021, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 24, 2021, 3:56 AM EDT (07:56 UTC)
In effect from
Oct 25, 2021, 8:00 AM EDT
Expired
Oct 24, 2021, 2:38 PM EDT
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

074 
WHUS73 KAPX 240756
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
356 AM EDT Sun Oct 24 2021

LHZ345>347-LMZ323-341-342-344>346-LSZ321-322-241600-
/O.NEW.KAPX.SC.Y.0099.211025T0300Z-211026T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
356 AM EDT Sun Oct 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT MONDAY...

* WHAT...Highest gusts up to 35 kt from the northeast and 
  highest waves around 7 feet expected.

* WHERE...Portions of Lake Michigan, Lake Huron and Lake 
  Superior. 

* WHEN...From 11 PM this evening to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ348-349-241600-
/O.NEW.KAPX.GL.A.0014.211025T1200Z-211026T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
356 AM EDT Sun Oct 24 2021

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...Highest gusts up to 40 kt from the northeast and 
  highest waves around 10 feet possible.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

JZ
2 follow-up statements
306 
WHUS73 KAPX 241358
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
958 AM EDT Sun Oct 24 2021

LHZ345>347-LMZ323-341-342-344>346-LSZ321-322-242200-
/O.CON.KAPX.SC.Y.0099.211025T0300Z-211026T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
958 AM EDT Sun Oct 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 8 PM EDT MONDAY...

* WHAT...Highest gusts up to 35 kt from the northeast and 
  highest waves around 8 feet expected.

* WHERE...Portions of Lake Michigan, Lake Huron and Lake 
  Superior. 

* WHEN...From 11 PM this evening to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ348-349-242200-
/O.CON.KAPX.GL.A.0014.211025T1200Z-211026T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
958 AM EDT Sun Oct 24 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Highest gusts up to 40 kt from the northeast and 
  highest waves around 11 feet possible.

* WHERE...Sturgeon Pt to Alabaster MI and Presque Isle Light to 
  Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$
774 
WHUS73 KAPX 241838
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
238 PM EDT Sun Oct 24 2021

LHZ348-349-250245-
/O.UPG.KAPX.GL.A.0014.211025T1200Z-211026T0000Z/
/O.NEW.KAPX.GL.W.0019.211025T1200Z-211026T0300Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
238 PM EDT Sun Oct 24 2021

...GALE WARNING IN EFFECT FROM 8 AM TO 11 PM EDT MONDAY...

* WHAT...Highest gusts up to 35 kt from the northeast and 
  highest waves around 11 feet expected.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...From 8 AM to 11 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ344>346-250245-
/O.EXT.KAPX.SC.Y.0099.211025T0000Z-211026T0300Z/
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
238 PM EDT Sun Oct 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
11 PM EDT MONDAY...

* WHAT...Highest gusts up to 30 kt from the northeast and 
  highest waves around 8 feet expected.

* WHERE...Point Betsie to Sleeping Bear Point MI, Sleeping Bear 
  Point to Grand Traverse Light MI and Manistee to Point Betsie 
  MI.

* WHEN...From 8 PM this evening to 11 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-LMZ323-341-342-250245-
/O.EXT.KAPX.SC.Y.0099.211025T0300Z-211026T0300Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
238 PM EDT Sun Oct 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO
11 PM EDT MONDAY...

* WHAT...Highest gusts up to 30 kt from the northeast and 
  highest waves around 6 feet expected.

* WHERE...In Lake Michigan, Grand Traverse Bay south of a line 
  Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of 
  Mackinac Bridge including Little Traverse Bay and Seul Choix 
  Point to 5NM West of Mackinac Bridge. In Lake Huron, Straits 
  of Mackinac within 5 nm of Mackinac Bridge including Mackinac 
  Island.

* WHEN...From 11 PM this evening to 11 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346-347-250245-
/O.EXT.KAPX.SC.Y.0099.211025T0600Z-211026T0600Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
238 PM EDT Sun Oct 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 AM MONDAY TO 2 AM
EDT TUESDAY...

* WHAT...Highest gusts up to 30 kt from the northeast and 
  highest waves around 8 feet expected.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island and St Ignace to False Detour 
  Channel.

* WHEN...From 2 AM Monday to 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ321-322-250245-
/O.EXT.KAPX.SC.Y.0099.211025T0600Z-211026T0300Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
238 PM EDT Sun Oct 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 AM TO 11 PM EDT
MONDAY...

* WHAT...Highest gusts up to 30 kt from the northeast and 
  highest waves around 4 feet expected.

* WHERE...St. Marys River Point Iroquois to E. Potagannissing 
  Bay and Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI.

* WHEN...From 2 AM to 11 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Oct 24, 3:19 AM EDT, 37 minutes earlier.

Area forecast discussion, Oct 24, 3:19 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
319 AM EDT Sun Oct 24 2021

.NEAR TERM...(Today through Tonight)
Issued at 319 AM EDT Sun Oct 24 2021

...Staying cool with spotty precip chances...

High Impact Weather Potential: Minimal.

Mature 1014mb low pressure is a bit sw of James Bay. A ridge of high
pressure extends from northern WI to southern lower MI. Weak
westerly low-level flow between these features is contributing to
lake effect showers making progress inland into parts of northern
lower and eastern upper MI. Precip is mostly rain, though we have
managed a few flakes here at the office. This will persist for
several more hours early this morning. However, our low-level winds
are about to be significantly disrupted, as stronger low pressure
moves from the central plains toward the mid MS Valley. Our fetch
becomes northerly this morning, and ne by evening.

Lake effect precip will be disrupted and eroded as we move thru the
morning hours. By mid afternoon, expect a small chance for pops only
in far ne lower MI (mainly Cheboygan and Presque Isle Cos), where
suitable delta T's are found in ne flow.

A warm front will sharpen up considerably in the northern OH Valley,
ahead of the advancing low. Significant precip will develop north of
the front in the southern lakes, as isentropic ascent ramps up. This
will be trying to ease northward tonight toward central lower MI and
our southernmost zones. However, it will be a battle between that
and increasing dry e-ne low level winds, that determines how far
north precip gets. Trends seem to be favoring a somewhat slower
northward progression. Chance pops reach Gladwin/Standish/OSC this
evening, and only creep up to MBL/CAD/HTL overnight. This will be
mostly to all rain near Saginaw Bay, but between HTL and Wellston
there will again be a chance for some flakes to mix in.

Max temps today within a few degrees of 50f. Min temps tonight mid
20s to lower 30s in eastern upper MI, in the 30s in northern lower.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 319 AM EDT Sun Oct 24 2021

...Getting out of the Lake Effect Pattern and back to Dry...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast and Possible Impacts...

Monday, Looking at the models this morning, the GFS, and ECMWF have
trended a bit more north with the chance of rain, maybe snow,
getting to around the Straits around 12z/Mon, and as the 500 mb low
center moves through Michigan south of the forecast area, rain will
be expected through the day. E Upper looks like it should remain dry
through the day, as the moisture remains south of the Straits. 850
mb temperatures begin to trend below 0c from about M-32 by 00z/Tue,
so the lakes will help to enhance the precipitation as it comes in
off the lakes.

Monday night, with the NE flow main concern for LE Rain would be in
NE Lower. However, some rain showers may form near Leelanau county,
but the models show a decent signal for LE rain on the Wisconsin
side of Lake Michigan. LE ran will probably continue into 12z/Mon as
the winds back north, but 850-700 mb layer begins to dry out as the
ridge approaches the region.

Tuesday, The winds begin to veer NE again, but the moisture is
retreating quickly, and the 850 mb temperatures warm to above
freezing, and warm enough that the roughly 15c water temperatures
begins to lose the 13c delta T over Lake Michigan, and especially
Lake Superior. This dry air and warming trend continue through
Tuesday night.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 319 AM EDT Sun Oct 24 2021

High Impact Weather Potential...Minimal

Extended(Wednesday through Saturday)...Wednesday, the 500 mb ridge
is over the region with the dry air in the 700-500 mb layer. The
current model run keeps the rain out of the region through Wednesday
night. Thursday, the GFS has the stacked low filling, but deeper and
a little more north than the ECMWF, so the GFS has more
precipitation more north into the forecast area, than the ECMWF,
until Thursday night. Then the ECMWF catches up with GFS. Wouldn't
be surprised, if the rain is delayed a bit more into Thursday night
as the sfc low is inducing NE flow from a very dry source in Canada.
These types of systems can tend to delay the onset precipitation by
6-12 hours. So think that changes in the onset of precipitation will
occur. Friday, the weakening sfc low slowly begins to move east, and
takes the precipitation with it. So there looks to be a drying trend
for the weekend. The GFS is faster as the northern dry air gets
entrained into the sfc low more than on the ECMWF solution. However,
by 12z/Sat, the rain looks like it is done. Saturday, looks dry as
high pressure builds into the Upper Mississippi Valley and the Upper
Great Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM EDT Sat Oct 23 2021

Deep vertically stacked low pressure centered over James Bay will
pivot southward thru SE Ontario over the next 24 hours. Deep
cyclonic flow combined with over-lake instability and lingering
low level moisture will maintain low VFR cigs and the production
of scattered lake effect rain showers. Some light snow may mix
with the light rain over interior/higher elevations of Northern
Lower Michigan overnight into early Sunday morning. Vsbys will
remain VFR thru Sunday night. Surface winds will remain northerly
under 10 kts.

&&

.MARINE...
Issued at 319 AM EDT Sun Oct 24 2021

Low pressure will move toward the mid MS Valley today, and a warm
front will sharpen just south of the Great Lakes. Light westerly
winds will veer n and ne by late today into tonight. Those winds
will become gustier, and small craft advisories will be needed on
most waters at some point tonight and Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Oct 24, 3:12 AM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
312 AM EDT Sun Oct 24 2021

MIZ016>018-020>036-041-042-086>088-095>099-251200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
312 AM EDT Sun Oct 24 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
312 AM EDT Sun Oct 24 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:56 AM EDTSmall Craft AdvisoryAPX65 hr
Oct 24, 2:38 PM EDTGale WarningAPX37 hr

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.